Severe systemic allergic reaction to insulin

rated by 0 users
This post has 7 Replies | 2 Followers

Top 500 Contributor
Posts 2
kahlan Posted: Thu, Jun 21 2012 7:03

My mother has been a type II diabetic for 20+ years.  Recently her blood sugar levels reached 600+ even while taking her oral medications.  She was put on Levemir insulin and now 3 weeks after her blood sugar has been below the 200's.  However, she has red welts all over her body (including head, face and ears), and severe itching.  Her doctor does not know what to do, because although her blood sugar levels are down, she cannot live with this allergy.  Has anyone encountered something like this before?  Is this common? Any hints from what others have experienced?  

Top 25 Contributor
Posts 120

A rash is one of the side effects. Maybe she could ask the doctor to switch her to Lantus, which is a similar type of insulin.

Top 100 Contributor
Posts 9

 As a previous comment suggests perhaps you should try a different type of insulin. There is also animal insulin as contrasted with the synthetic type. Perhaps you could try that although it is becoming more difficult to get I gather since the market is so small.

Cheers, ken

Top 500 Contributor
Posts 2
kahlan replied on Fri, Jun 22 2012 6:26 AM

She has been on Lantus before with similar effects. Any other suggestions?  

Top 25 Contributor
Posts 120

has she tried Humulin N? All insulins have the possiblity of a rash side effect. Pork based insulin is another option, but it is only available in Canada and the UK (can be imported into the US if you have a medical need).

Would talk to the endocrinologist for help, she could even be allergic to the alcohol wipes.

Not Ranked
Posts 1

Ok... I am only responding because of the severe nature of your mom's diabetes. Her doctor doesn't know what to do? That would be pretty scary I want you/your mom to know a few things. My doctor knows how to correct it. Go to http://iloveyoungevity.com and see for yourself. Your mom is in real danger with those numbers so PLEASE do you but mainly your mom a huge favor... look at that site and check the diabetes info on it.

Top 150 Contributor
Posts 7

Same with my mother. Type 2 for 10 years, switched on insulin, alergic reaction 10 months later. She's back on Medformin and her HbA1c Is 11. 3 now. Did a lot of reading about insulin allergy. Very rare.

Try this link: http://care.diabetesjournals.org/content/26/10/2961.full

Good luck!

Top 150 Contributor
Posts 7

My mother's doctor honestly admited that this is her very first case of insulin allergy. She was tested by the alergologist to 4 types of insulin analogues and the results were all positive. They stopped there. Back on pills.

Page 1 of 1 (8 items) | RSS